Alert archive / Michigan / Flash Flood Warnings in 2013

Flash Flood Warning 2, NWS Detroit, MI

August 30, 2013Macomb County, Oakland County, Wayne County, Michigan

NWS Detroit, MI issued this flash flood warning at Aug 30, 2013, 11:19 PM EDT for Macomb County, Oakland County, Wayne County, Michigan. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2013, 11:19 PM EDT (03:19 UTC)
Expired
Aug 31, 2013, 5:30 AM EDT
In force
6 hr
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Flood severity
None

Counties Macomb County, MI, Oakland County, MI, Wayne County, MI

The radar

The Detroit radar (KDTX), 52 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 11:30 PM EDTFLOOD3 Ssw Southfield, MI8 MILE WAS CLOSED OFF BETWEEN BERG AND TELEGRAPH. WATER WAS COVERING THE ROAD WITH ESTIMATES OF WATER BEING A COUPLE OF FEET DEEP.
Aug 30, 11:40 PM EDTHEAVY RAIN 1.21Farmington, MIRAINFALL TOTAL OVER 4 HOURS.
Aug 31, 12:00 AM EDTHEAVY RAIN 1.753 N Warren, MIWASTE WATER TREATMENT PLANT TOTAL.
Aug 31, 12:30 AM EDTHEAVY RAIN 2.375 W Warren, MISTORM TOTAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 3.3 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2013-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2013-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1318 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1154 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.9
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

557 
WGUS53 KDTX 310319
FFWDTX
MIC099-125-163-310930-
/O.NEW.KDTX.FF.W.0002.130831T0319Z-130831T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1119 PM EDT FRI AUG 30 2013

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN OAKLAND COUNTY IN SOUTHEAST MICHIGAN...
  SOUTHWESTERN MACOMB COUNTY IN SOUTHEAST MICHIGAN...
  WAYNE COUNTY IN SOUTHEAST MICHIGAN...

* UNTIL 530 AM EDT SATURDAY

* AT 1118 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RAINFALL AMOUNTS OF 2 TO 4 INCHES HAVE FALLEN ACROSS  
  SOUTHERN OAKLAND...SOUTHERN MACOMB AND EASTERN WAYNE COUNTY.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CANTON...DOWNTOWN DETROIT...FLAT ROCK...GROSSE POINTE...LIVONIA...
  NOVI...ROMULUS...SOUTHFIELD...ST. CLAIR SHORES...TAYLOR...WARREN...
  BELLEVILLE...BIRMINGHAM...DEARBORN...DETROIT...GROSSE ILE...
  NORTHVILLE...ROYAL OAK...TRENTON...WEST BLOOMFIELD AND WYANDOTTE.

THERE HAVE BEEN NUMEROUS REPORTS OF SEVERAL INCHES OF WATER COVERING 
AREA ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 4251 8287 4246 8287 4237 8290 4233 8296
      4232 8306 4229 8309 4226 8311 4224 8313
      4218 8314 4212 8312 4210 8314 4210 8352
      4263 8353 4254 8285

$$

SC
2 follow-up statements
911 
WGUS73 KDTX 310346
FFSDTX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1146 PM EDT FRI AUG 30 2013

MIC099-125-163-310930-
/O.CON.KDTX.FF.W.0002.000000T0000Z-130831T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OAKLAND MI-MACOMB MI-WAYNE MI-
1146 PM EDT FRI AUG 30 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR WAYNE...SOUTHWESTERN
MACOMB AND SOUTHERN OAKLAND COUNTIES UNTIL 530 AM EDT...

AT 1144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
BETWEEN 1 AND 4 INCHES OF RAIN FELL THIS EVENING FROM 
THUNDERSTORMS...WITH THE HIGHEST AMOUNTS ALONG THE WOODWARD AVENUE 
CORRIDOR FROM BLOOMFIELD HILLS TO DOWNTOWN DETROIT. THE STORMS WILL 
MOVE EAST OF THE REGION BY 1230 AM. HOWEVER...IT WILL TAKE SEVERAL 
HOURS FOR THE WATER TO RECEDE.

SOME LOCATIONS THAT WILL CONTINUE TO EXPERIENCE FLOODING 
INCLUDE...CANTON...DOWNTOWN DETROIT...FLAT ROCK...GROSSE 
POINTE...LIVONIA...NOVI...ROMULUS...SOUTHFIELD...ST. CLAIR 
SHORES...TAYLOR...TROY...WARREN...BELLEVILLE...BIRMINGHAM...DEARBORN.
..DETROIT...GROSSE ILE...NORTHVILLE...ROYAL OAK...TRENTON...WEST 
BLOOMFIELD AND WYANDOTTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THESE STORMS WILL CONTINUE TO CAUSE MINOR 
FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS... 
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS 
AND LOW LYING SPOTS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4251 8287 4246 8287 4237 8290 4233 8296
      4232 8306 4229 8309 4226 8311 4224 8313
      4218 8314 4212 8312 4210 8314 4210 8352
      4263 8353 4254 8285

$$

SC
933 
WGUS73 KDTX 310540
FFSDTX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
140 AM EDT SAT AUG 31 2013

MIC099-125-163-310555-
/O.CAN.KDTX.FF.W.0002.000000T0000Z-130831T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OAKLAND MI-MACOMB MI-WAYNE MI-
140 AM EDT SAT AUG 31 2013

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WAYNE...
SOUTHWESTERN MACOMB AND SOUTHERN OAKLAND COUNTIES IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4251 8287 4246 8287 4237 8290 4233 8296
      4232 8306 4229 8309 4226 8311 4224 8313
      4218 8314 4212 8312 4210 8314 4210 8352
      4263 8353 4254 8285

$$

KURIMSKI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 9:34 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 30, 9:34 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
934 PM EDT FRI AUG 30 2013

.UPDATE...

AT 01Z THE SFC COLD FRONT ALREADY EXTENDS FROM SANDUSKY DOWN TO
LANSING. THERE HAS BEEN A HEALTHY COVERAGE OF CONVECTION ALONG/IN
ADVANCE OF THIS FRONT. THE STRONGEST AND MORE WIDESPREAD
THUNDERSTORMS OCCURRED ACROSS THE THUMB REGION CLOSER IN PROXIMITY
TO THE MID LEVEL PV ANOMALY ALREADY EAST OF LAKE HURON. THE FRONT
WILL CONTINUE SOUTH TONIGHT...PASSING ACROSS METRO DETROIT/ANN
ARBOR LATE THIS EVENING INTO THE EARLY OVERNIGHT. THE 00Z DTX
SOUNDING SHOWED A RESPECTABLE CAP IN THE 850-700MB LAYER. SOME
EROSION OF THIS CAP AND WEAK INSTABILITY WILL SUSTAIN SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS IN ADVANCE OF THIS FRONT AS IT
MAKES ITS WAY SOUTH TONIGHT. AN UPDATE WILL BE ISSUED MAINLY TO
ADJUST FOR COVERAGE/TIMING OF THUNDERSTORMS.

&&

.AVIATION...ISSUED 659 PM EDT FRI AUG 30 2013

//DISCUSSION...

THE THUNDERSTORMS SLOWLY PUSHING TO THE SOUTHEAST IN ADVANCE OF A
WEAK COLD FRONT HAVE BEEN STRUGGLING SOMEWHAT AS A RESULT OF STRONG
MID LEVEL CAPPING OVER SE MI. NONETHELESS...RECENT RADAR/SATELLITE
TRENDS HAVE BEEN SUGGESTING THAT THE LOW LEVEL CONVERGENCE IS
SUFFICIENT IN GENERATING AT LEAST A SCT-BKN LINE OF
SHOWERS/THUNDERSTORMS. THESE SHOULD CONTINUE TO ADVANCE TO THE
SOUTHEAST ACROSS THE TERMINALS DURING THE REMAINDER OF THE EVENING
AS THE CAPPING INVERSION SLOWLY WEAKENS. THE PASSAGE OF THE FRONT
WILL BE MARKED BY A VEERING OF THE WIND TO THE W-NW. POST FRONTAL
OBSERVATIONS ACROSS NORTHERN MI STRONGLY SUPPORT MODEL SOUNDINGS
WHICH DEPICT A LOW STRATUS DECK OVERSPREADING THE TERMINALS IN THE
WAKE OF THE FRONT. ADDED MOISTURE FLUX OFF LAKE HURON LATER TONIGHT
COUPLED WITH A LOWERING INVERSION MAY RESULT IN LOW END MVFR AND/OR
IFR CEILINGS BY DAYBREAK SAT.

FOR DTW...THE CAPPING INVERSION OVER METRO IS A BIT STRONGER. THIS
RAISES SOME CONCERN THAT CONVECTION WILL BYPASS DTW TO THE NORTH.
CONFIDENCE IS NOT GREAT ENOUGH TO REMOVE THUNDERSTORMS FROM THE TAF.
GIVEN THE TIMING OF THE FRONT AND RECENT RADAR TRENDS...THE TIMING
OF THUNDERSTORMS HAS BEEN PUSHED BACK TO THE 02Z TO 04Z TIME FRAME.

//DTW THRESHOLD THREATS...

* MEDIUM CONFIDENCE THUNDERSTORMS WILL IMPACT DTW THIS EVENING.

* HIGH CONFIDENCE CEILINGS WILL DROP BELOW 5000 FT AFTER 06Z.

&&

.PREV DISCUSSION...ISSUED 355 PM EDT FRI AUG 30 2013

SHORT TERM...THIS AFTERNOON AND TONIGHT

THE MID-LEVEL CAP DRAWN NORTHWARD AHEAD OF THE SHORTWAVE DIGGING
ACROSS THE GREAT LAKES HAS WON OUT SO FAR TODAY. THIS WAS EVIDENCED
BY THE RAPID DECAY OF THIS MORNING'S CONVECTIVE COMPLEX OVER
NORTHERN LOWER MICHIGAN, BUT ALSO BY THE SHALLOW AND SHORT-LIVED
UPDRAFTS THAT HAVE SPORADICALLY POPPED UP WITHIN THE MID-LEVEL
MOISTURE PLUME THROUGHOUT THE AFTERNOON.

AVAILABLE 100-MB MLCAPE NOW EXCESS OF 1500 J/KG COMBINED WITH 0-6KM
BULK SHEAR IN EXCESS OF 40 KTS AND IMPROVING MID-LEVEL MOISTURE
QUALITY DOES OFFER IMPROVED PROSPECTS FOR CONVECTION THIS EVENING
COMPARED TO EARLIER TODAY. BUT THIS IS REALLY ONLY THE CASE ALONG
AND NORTH OF THE I-69 CORRIDOR, WHERE THE AFOREMENTIONED PARAMETERS
ARE FAVORABLY MAXIMIZED (LOCALLY) AND SUPPORTIVE OF AT LEAST A
LOW-END SEVERE WIND/HAIL THREAT FOR THE REMAINDER OF THE DAYTIME
HEATING PERIOD.

ELSEWHERE, CONCERNS RELATED TO CAPPING REMAIN SINCE THE WARM LAYER
CENTERED AROUND 700MB WILL BE GOING NOWHERE DURING PEAK HEATING AND
CONVECTION IS UNLIKELY TO ARRIVE IN DETROIT METRO AND SURROUNDING
AREAS UNTIL THE ONSET OF NOCTURNAL COOLING. FURTHER SUPPORTING THIS
REASONING IS THE COMPLETE VOID OF ANY DEVELOPMENT, INCLUDING
RESPECTABLE CU, ALONG THE PRONOUNCED OUTFLOW BOUNDARY THAT HAS BEEN
PROPAGATING SOUTH THROUGH THE WESTERN CWA THIS AFTERNOON. IT HAS
THEREFORE BECOME EXCEEDINGLY DIFFICULT TO JUSTIFY A POP ANY HIGHER
THAN 30 TO 40 PERCENT FOR THOSE AREAS.

FINALLY, LOW-LEVEL COLD ADVECTION IN THE WAKE OF TONIGHT'S SLOWLY
MOVING FRONT WILL FAVOR A PARTIAL TO BROKEN COVERAGE OF STRATUS
WHICH WILL HELP MAINTAIN TEMPERATURES IN THE MID TO UPPER 60S FOR
MOST OF THE AREA. COOLER AIR WILL BEGIN TO MAKE INROADS INTO THE NW
PORTION OF THE CWA BY EARLY SATURDAY MORNING.

LONG TERM... SUNDAY THROUGH NEXT FRIDAY

SATELLITE IMAGERY AND SURFACE ANALYSIS TODAY BACKS THE IDEA OF THE
WEAK SURFACE COLD FRONT MAKING IT SOUTH OF THE OHIO BORDER SATURDAY
MORNING. THE SHALLOW NATURE OF THE FRONTAL ZONE DOES, HOWEVER, KEEP
A CHANCE OF RAIN IN THE FORECAST FOR SOUTH SECTIONS OF THE REGION
THROUGH THE DAY. WV IMAGERY TODAY SUGGESTS MID LEVEL SUBSIDENCE
TRIALING THE UPPER LEVEL SHORT WAVE OVER THE NORTHERN GREAT LAKES
COUPLED WITH AN ARM OF MODERATE SURFACE HIGH PRESSURE TRAILING THE
FRONT WILL BE STRONG ENOUGH TO NUDGE THE SURFACE BOUNDARY SOUTH
OF THE OHIO BORDER SHORTLY AFTER SUNRISE SATURDAY. THE SURFACE
WIND SHIFT WILL BE SOUTH OF THE OHIO BORDER BUT THE NEW 12Z MODEL
DATA REVEALS A SHALLOW ENOUGH SLOPE IN THE FRONT FOR THE 850-700
MB ZONE TO BRUSH THE SOUTH FOUR COUNTIES DURING THE DAY. THE
MODELS ALSO INDICATE A RIPPLE OF LOW PRESSURE SLIDING ALONG THE
FRONT THAT COULD BRING AN UPTICK IN RAIN CHANCE DURING THE
AFTERNOON. THAT GENERAL IDEA IS IN ALL OF THE MODEL SOLUTIONS BUT
NO SURPRISE WITH CONSIDERABLE SPREAD IN THE SPECIFICS. DRY
CONDITIONS ARE PLANNED FOR THE M-59 CORRIDOR NORTH THROUGH THE TRI
CITIES AND NORTHERN THUMB BUT POST FRONTAL LOW CLOUDS WILL BE
PLENTIFUL THROUGH MID AFTERNOON WITH MAX TEMPS STRUGGLING INTO THE
LOWER 80S.

THE FRONT WILL LINGER SOUTH OF THE OHIO BORDER THROUGH SATURDAY
NIGHT BEFORE RETURNING NORTH AS A WARM FRONT SUNDAY. THIS WILL BE
FORCED BY THE NEXT LOW PRESSURE SYSTEM IN THE CANADIAN ROCKIES TODAY
AS IT REACHES NORTHERN ONTARIO SUNDAY. MODEL PERFORMANCE ON THIS
SYSTEM HAS BEEN SOLID OVER THE LAST SEVERAL MODEL CYCLES WITH REGARD
TO THE MASS FIELDS BUT IT IS A TOUGH CALL ON THE MOISTURE FIELDS.
LOW LEVEL MOISTURE TRANSPORT IS LESS EFFECTIVE FOR ELEVATED
CONVECTION DURING THE DAYTIME, WHICH SUGGESTS THE NAM IS OVERDONE ON
MOISTURE AND QPF WHILE THE DRIER SOLUTIONS LOOK MORE REPRESENTATIVE
FOR SURFACE BASED ACTIVITY DURING THE AFTERNOON. PASSAGE OF THE
UPPER LEVEL TROUGH AND COLD FRONT SUNDAY NIGHT WILL THEN PROVIDE
ENOUGH FORCING TO TIP THE FORECAST FROM CHANCE TO LIKELY, AT LEAST
FOR SHOWERS AS THE SYSTEM PASSES THROUGH DURING THE NIGHT MAKING
THUNDERSTORM POTENTIAL MORE LIMITED.

AFTER MORNING CLOUDS, LABOR DAY WILL TURN OUT OK WITH COOLER AND
LESS HUMID AIR MOVING AGGRESSIVELY INTO THE REGION. A BROAD AREA OF
SURFACE HIGH PRESSURE WILL THEN DOMINATE CONDITIONS THROUGH MID WEEK
BEFORE GLOBAL MODEL SOLUTIONS ADVERTISE A STRONGER COLD FRONT
WEDNESDAY INTO THURSDAY. AT THIS POINT, THE SYSTEM IS COLD ENOUGH TO
BRING A PREVIEW OF FALL TEMPERATURES INTO THE GREAT LAKES TO START
THE WEEKEND.

MARINE...

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE WATERS THIS
EVENING...A FEW OF WHICH COULD BE SEVERE OVER LAKE HURON. CONDITIONS
WILL OTHERWISE REMAIN RATHER TRANQUIL THROUGH THE WEEKEND WITH LIGHT
WINDS AND JUST A CHANCE OF THUNDERSTORMS. A PASSING COLD FRONT WILL
THEN ALLOW GUSTY NORTHWEST TO SPREAD ACROSS THE WATERS EARLY NEXT
WEEK. SIGNIFICANT WAVE HEIGHTS ARE FORECAST TO BUILD TO 6 FEET OR
GREATER ACROSS THE OPEN WATERS OF LAKE HURON BY MONDAY EVENING.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

UPDATE.......SC
AVIATION.....SC
SHORT TERM...JVC
LONG TERM....BT
MARINE.......JVC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Aug 30, 4:35 PM EDT, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
435 PM EDT FRI AUG 30 2013

MIZ047>049-053>055-060>062-312045-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
435 PM EDT FRI AUG 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE... TONIGHT

SEVERE THUNDERSTORM WATCH 504 IS IN EFFECT UNTIL 10 PM WITH
THUNDERSTORMS LIKELY OVER THE REGION DURING THE LATE AFTERNOON
THROUGH MID EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF WIND
GUSTS TO 60 MPH AND 1 INCH HAIL...ALONG WITH HEAVY DOWNPOURS OF
RAIN AND FREQUENT LIGHTNING. STORM MOTION WILL BE NORTHWEST TO
SOUTHEAST AND 30 MPH.

WARM AND HUMID AIR IN PLACE WILL FUEL THUNDERSTORMS AS A COLD
FRONT MOVES THROUGH THE REGION TONIGHT. THUNDERSTORM POTENTIAL
WILL DIMINISH CONSIDERABLY AFTER 10 PM AS THE COLD FRONT MOVES
SOUTH OF THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY...MAINLY SOUTH OF
INTERSTATE 96...AND THEN SUNDAY THROUGH MONDAY AS A WARM AND HUMID
AIR MASS MOVES BACK INTO THE REGION FOLLOWED BY ANOTHER COLD
FRONT.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTERS HAVE BEEN ACTIVATED FOR THE SEVERE THUNDERSTORM WATCH.

MIZ063-068>070-075-076-082-083-312045-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
435 PM EDT FRI AUG 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE... TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS OVER THE REGION DURING THE
EVENING INTO THE EARLY OVERNIGHT HOURS. THERE IS A SLIGHT CHANCE
OF SEVERE WEATHER AS THE STRONGEST STORMS WILL BE CAPABLE OF WIND
GUSTS TO 60 MPH AND 1 INCH HAIL...ALONG WITH HEAVY DOWNPOURS OF
RAIN AND FREQUENT LIGHTNING. STORM MOTION WILL BE NORTHWEST TO
SOUTHEAST AND 30 MPH.

A COLD FRONT SPREADING FROM NORTHWEST TO SOUTHEAST THROUGH LOWER
MICHIGAN WILL BE RESPONSIBLE FOR THE STORMS...BUT WITH LESS
CONFIDENCE IN STORM DEVELOPMENT SOUTH OF INTERSTATE 69. THUNDERSTORM
POTENTIAL DIMINISH CONSIDERABLY AFTER MIDNIGHT AS THE COLD FRONT
MOVES TO THE SOUTH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY...MAINLY SOUTH OF
INTERSTATE 96...AND THEN SUNDAY THROUGH MONDAY AS A WARM AND HUMID
AIR MASS MOVES BACK INTO THE REGION FOLLOWED BY ANOTHER COLD
FRONT.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED LATER IN THE EVENING.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-312045-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
435 PM EDT FRI AUG 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE... TONIGHT

SEVERE THUNDERSTORM WATCH 504 IS IN EFFECT FOR SAGINAW BAY AND
SOUTHERN LAKE HURON UNTIL 10 PM WITH THUNDERSTORMS LIKELY OVER
THE REGION DURING THE LATE AFTERNOON THROUGH EVENING. THE
STRONGEST STORMS WILL BE CAPABLE OF WIND GUSTS TO 60 MPH AND 1
INCH HAIL...ALONG WITH HEAVY DOWNPOURS OF RAIN AND FREQUENT
LIGHTNING. STORM MOTION WILL BE NORTHWEST TO SOUTHEAST AND 30 MPH.

A COLD FRONT SPREADING FROM NORTHWEST TO SOUTHEAST THROUGH LAKE
HURON AND LOWER MICHIGAN WILL BE RESPONSIBLE FOR THE STORMS...BUT
WITH LESS CONFIDENCE IN THE POTENTIAL OVER LAKE ST CLAIR AND
WESTERN LAKE ERIE. THUNDERSTORM POTENTIAL HAS ALREADY DIMINISHED
OVER THE NORTH HALF OF LAKE HURON AND WILL DIMINISH CONSIDERABLY
AFTER 10 PM AS THE COLD FRONT MOVES TO THE SOUTH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY...MAINLY SOUTH OF
INTERSTATE 96...AND THEN SUNDAY THROUGH MONDAY AS A WARM AND HUMID
AIR MASS MOVES BACK INTO THE REGION FOLLOWED BY ANOTHER COLD
FRONT.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTERS HAVE BEEN ACTIVATED FOR THE SEVERE THUNDERSTORM WATCH.

BT

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Aug 30, 6:35 PM EDT, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
635 PM EDT FRI AUG 30 2013

MIZ048-053>055-302330-
BAY-SAGINAW-SANILAC-TUSCOLA-
635 PM EDT FRI AUG 30 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 633 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF
FORESTVILLE TO 5 MILES SOUTH OF FREELAND...MOVING SOUTHEAST AT 30
MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

* THUNDERSTORMS WILL BE NEAR...
  DECKERVILLE BY 645 PM EDT...
  OAKLEY AND CHESANING BY 650 PM EDT...
  VASSAR AND KINGSTON BY 700 PM EDT...
  SANDUSKY AND FRANKENMUTH BY 705 PM EDT...
  PORT SANILAC AND MAYVILLE BY 710 PM EDT...
  BIRCH RUN BY 715 PM EDT...
  MILLINGTON AND MARLETTE BY 720 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

JVC
Special weather statement, Aug 30, 7:23 PM EDT, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
723 PM EDT FRI AUG 30 2013

MIZ055-310030-
SANILAC-
723 PM EDT FRI AUG 30 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 720 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF SANDUSKY...MOVING SOUTHEAST AT 25
MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  SANDUSKY BY 730 PM EDT...
  PECK BY 745 PM EDT...
  APPLEGATE BY 755 PM EDT...
  CROSWELL BY 800 PM EDT...
  LEXINGTON BY 810 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

MR
Special weather statement, Aug 30, 7:46 PM EDT, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
746 PM EDT FRI AUG 30 2013

MIZ062-310045-
LAPEER-
746 PM EDT FRI AUG 30 2013

...SPECIAL WEATHER STATEMENT...

AT 742 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF
NORTH BRANCH TO 8 MILES WEST OF COLUMBIAVILLE...MOVING SOUTHEAST AT
30 MPH.

WINDS UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  LUM AND LAPEER BY 810 PM EDT...
  HADLEY BY 815 PM EDT...
  METAMORA AND IMLAY CITY BY 825 PM EDT...
  DRYDEN BY 835 PM EDT...
  ALMONT BY 840 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

MR
Special weather statement, Aug 30, 7:57 PM EDT, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
757 PM EDT FRI AUG 30 2013

MIZ063-310110-
ST. CLAIR-
757 PM EDT FRI AUG 30 2013

...SPECIAL WEATHER STATEMENT...

AT 755 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
YALE TO 17 MILES NORTHWEST OF CAPAC...MOVING SOUTHEAST AT 30 MPH.

WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  YALE BY 810 PM EDT...
  LAKEPORT BY 825 PM EDT...
  CAPAC BY 830 PM EDT...
  EMMETT BY 835 PM EDT...
  PORT HURON BY 840 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

MR
Local storm report, Aug 30, 8:44 PM EDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
844 PM EDT FRI AUG 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TSTM WND DMG     SANDUSKY                43.42N 82.83W
08/30/2013                   SANILAC            MI   911 CALL CENTER

            TREE REPORTED DOWNED

0712 PM     TSTM WND DMG     SANDUSKY                43.42N 82.83W
08/30/2013                   SANILAC            MI   911 CALL CENTER

            POWERLINES REPORTED DOWNED

&&

RKULIK
Special weather statement, Aug 30, 8:54 PM EDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
854 PM EDT FRI AUG 30 2013

MIZ063-070-310130-
MACOMB-ST. CLAIR-
854 PM EDT FRI AUG 30 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 851 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTH OF
RICHMOND TO 5 MILES NORTHEAST OF ROMEO...MOVING SOUTHEAST AT 30 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  RICHMOND BY 905 PM EDT...
  MARYSVILLE BY 915 PM EDT...
  NEW BALTIMORE BY 920 PM EDT...
  ST. CLAIR BY 925 PM EDT...
  MARINE CITY BY 930 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

SF

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 8:42 PM EDTSpecial Marine WarningDTX93 min
Aug 30, 10:40 PM EDTSevere Thunderstorm WarningDTXWashtenaw, Wayne65 min
Aug 30, 10:48 PM EDTSpecial Marine WarningDTX87 min
Aug 30, 10:59 PM EDTAreal Flood AdvisoryDTXMacomb, Oakland, Wayne6 hr
Aug 31, 12:20 AM EDTSpecial Marine WarningDTX100 min
Aug 31, 3:43 AM EDTSmall Craft AdvisoryDTX16 hr

Nearby

Flash Flood Warnings in Michigan, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.